Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX

April 10, 2012Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 2012, 6:14 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2012, 6:14 PM CDT (23:14 UTC)
Expired
Apr 10, 2012, 6:58 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 200 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS54 KMAF 102314
SVRMAF
NMC015-TXC109-110015-
/O.NEW.KMAF.SV.W.0059.120410T2314Z-120411T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM MDT TUE APR 10 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
  NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 615 PM MDT/715 PM CDT/

* AT 511 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF WHITES CITY...OR 21 MILES NORTHEAST OF PINE
  SPRINGS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHERN EDDY COUNTY...
  NORTHERN CULBERSON COUNTY...
  NORTHEASTERN CULBERSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3223 10443 3211 10417 3197 10417 3189 10419
      3192 10454 3208 10461
TIME...MOT...LOC 2314Z 283DEG 13KT 3205 10450

$$
2 follow-up statements
525 
WWUS54 KMAF 102341
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM MDT TUE APR 10 2012

NMC015-TXC109-110015-
/O.CON.KMAF.SV.W.0059.000000T0000Z-120411T0015Z/
EDDY NM-CULBERSON TX-
541 PM MDT TUE APR 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
MDT/715 PM CDT/ FOR NORTH CENTRAL CULBERSON AND SOUTH CENTRAL EDDY
COUNTIES...

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES SOUTH OF WHITES CITY...OR ABOUT 25 MILES EAST OF 
PINE SPRINGS...MOVING EAST AT 15 MPH. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME 
NORTH CENTRAL CULBERSON COUNTY AND EXTREME SOUTH CENTRAL EDDY COUNTY.

LAT...LON 3223 10443 3211 10417 3197 10417 3189 10419
      3192 10454 3208 10461
TIME...MOT...LOC 2341Z 283DEG 13KT 3200 10438

$$
621 
WWUS54 KMAF 102358
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM MDT TUE APR 10 2012

NMC015-TXC109-110008-
/O.CAN.KMAF.SV.W.0059.000000T0000Z-120411T0015Z/
EDDY NM-CULBERSON TX-
558 PM MDT TUE APR 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CULBERSON AND
SOUTH CENTRAL EDDY COUNTIES IS CANCELLED...

AT 558 PM MDT/658 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM
WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

LAT...LON 3223 10443 3211 10417 3197 10417 3189 10419
      3192 10454 3208 10461
TIME...MOT...LOC 2358Z 283DEG 13KT 3196 10432

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:45 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 10, 2:45 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE APR 10 2012

.DISCUSSION...
THE LATEST RADAR DATA NOW SHOWS ECHOES ON THE INCREASE ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS. SKIES HAVE REMAINED MOSTLY CLEAR
INTO THE AFTERNOON HOURS AND DAYTIME HEATING WILL HELP PRODUCE
ANOTHER ROUND OF CONVECTION TODAY. SIMILAR TO YESTERDAY... THE
TRANS PECOS REGION AND SOUTHEAST NEW MEXICO PLAINS WILL STAND THE
BEST CHANCE OF PRECIPITATION THIS AFTERNOON AND EVENING. WE COULD
SEE ANOTHER MCS DEVELOP LATE THIS EVENING AND OVERNIGHT...WITH THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THE MOST
LIKELY LOCATIONS TO BE AFFECTED. SEVERE THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND TONIGHT...WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN CONCERNS. LOCALLY HEAVY RAINFALL WILL ALSO BE
A CONCERN...ESPECIALLY ACROSS AREAS THAT RECEIVED SIGNIFICANT
PRECIPITATION YESTERDAY.

GOOD MODEL AGREEMENT CONTINUES ON WEDNESDAY AS SOUTHWESTERLY FLOW
ALOFT STRENGTHENS AND MID-LEVEL SHORTWAVE ACTIVITY INCREASES. WE
EXPECT ANOTHER ROUND OF CONVECTION TO DEVELOP OVER THE TRANS PECOS
REGION AND MOVE EAST INTO THE PLAINS IN THE AFTERNOON AND EVENING.
STEEP LAPSE RATES (~8C/KM) ALONG WITH WESTERLY BULK SHEAR
VECTORS AVERAGING 35KTS WILL BE PRESENT. SUPERCELL DEVELOPMENT
REMAINS POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
CONCERNS WITH ANY THUNDERSTORMS. WE WILL CONTINUE TO MENTION THE
POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO ON WEDNESDAY.

SOUTHWEST FLOW ALOFT CONTINUES ON THURSDAY AND THE DRYLINE WILL
BEGIN TO SHARPEN AND MIX EASTWARD. THIS WILL SHIFT THE FOCUS FOR
CONVECTION INTO THE PLAINS OF WEST TEXAS AND THE LOWER TRANS PECOS
REGION. THE MODELS HAVE BEEN CONSISTENT IN SHOWING CONVECTION
DEVELOP DURING PEAK HEATING AND WE HAVE INCREASED RAIN CHANCES
EAST OF THE DRYLINE. BULK SHEAR VECTORS NEAR 40KTS ACROSS THE
SOUTHERN HALF OF THE CWA SUGGEST SUPERCELL DEVELOPMENT IS POSSIBLE
ACROSS THE LOWER TRANS PECOS...INCLUDING FAR WESTERN JEFF DAVIS...
NORTHERN BREWSTER AND SOUTHERN PECOS COUNTIES. THE DRYLINE WILL
RETREAT DURING THE EVENING HOURS AND CAN/T RULE OUT DEVELOPMENT
ALONG A RETREATING DRYLINE. LOW-LEVEL MOISTURE CONTINUES TO MIX
EAST ON FRIDAY AND THE FOCUS FOR CONVECTION WILL SHIFT INTO THE
WESTERN LOW ROLLING PLAINS...FAR EASTERN PERMIAN BASIN AND
STOCKTON PLATEAU.

SOUTHWESTERLY FLOW ALOFT CONTINUES TO INCREASE THROUGH THE
REMAINDER OF THIS WEEK INTO THE UPCOMING WEEKEND. WE COULD SEE
ISOLATED THUNDERSTORM DEVELOPMENT OVER THE WESTERN LOW ROLLING
PLAINS...FAR EASTERN PERMIAN BASIN AND STOCKTON PLATEAU ON
SATURDAY. WESTERLY LOW-LEVEL FLOW WILL INCREASE ENOUGH TO PUSH
MOISTURE TO THE EAST AND THIS WILL RESULT IN A DRY FORECAST
THROUGH THE REMAINDER OF THE FORECAST PERIOD.

&&

.FIRE WEATHER...
SOUTHWESTERLY WINDS WILL BE ON THE INCREASE ACROSS THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS ON THURSDAY. WIND SPEEDS
WILL LIKELY EXCEED 20 MPH...ESPECIALLY ALONG AND NORTH OF A PINE
SPRINGS TO ARTESIA TO TATUM LINE. WITH WETTING RAINS FORECAST
TODAY AND WEDNESDAY...THE STATE OF FINE FUELS AND MINIMUM RH/S
REMAINS IN QUESTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  83  62  84  /  30  30  50  20
CARLSBAD NM                56  87  56  87  /  40  30  20  10
DRYDEN TX                  65  84  65  86  /  20  20  20  20
FORT STOCKTON TX           62  86  61  87  /  30  30  30  30
GUADALUPE PASS TX          58  83  55  82  /  40  20  10  10
HOBBS NM                   56  83  57  84  /  50  50  30  10
MARFA TX                   50  80  47  82  /  30  30  20  10
MIDLAND INTL AIRPORT TX    61  83  62  85  /  20  30  40  20
ODESSA TX                  62  83  62  84  /  20  40  40  20
WINK TX                    62  89  61  91  /  30  40  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/06
Hazardous weather outlook, Apr 10, 1:33 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT TUE APR 10 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
133 PM CDT TUE APR 10 2012 /1233 PM MDT TUE APR 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT...
MAINLY OVER THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY
54 CORRIDOR...AND REEVES COUNTY AND THE UPPER TRANS PECOS.  ANY THUNDERSTORMS
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
BRIEF HEAVY RAINFALL.  A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.  LOCALIZED FLASH FLOODING
WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS WEDNESDAY...AND ACROSS WEST TEXAS THURSDAY THROUGH SATURDAY.
A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS...ESPECIALLY WEDNESDAY...WHEN THE THREAT WILL BE MOST WIDESPREAD.
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON ACROSS THE
NORTHERN PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, Apr 10, 1:23 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT TUE APR 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     E ORLA                  31.83N 103.91W
04/09/2012  E60 MPH          REEVES             TX   TRAINED SPOTTER

            POLES BROKE OFF IN ORLA WITH 60+ MPH WINDS.

&&

MSCHULDT
Special weather statement, Apr 10, 5:51 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT TUE APR 10 2012

NMZ027-028-102345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
451 PM MDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHERN EDDY COUNTY UNTIL 545 PM MDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 15 MILES
SOUTHWEST OF WHITES CITY AT 449 PM MDT...MOVING EAST AT 10 MPH.

COMMUNITIES IN THE PATH OF THIS STORM INCLUDE WHITES CITY AND
MALAGA.

GUSTY WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN AND
FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:04 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves56 min
Apr 9, 7:39 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward36 min
Apr 9, 7:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler55 min
Apr 9, 8:02 PM CDTTornado WarningMAFReeves, Ward28 min
Apr 9, 8:12 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Apr 9, 8:13 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward62 min
Apr 9, 8:21 PM CDTSevere Thunderstorm WarningMAFGaines54 min
Apr 9, 8:28 PM CDTTornado WarningMAFReeves, Ward32 min
Apr 9, 10:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Pecos, Reeves62 min
Apr 9, 11:57 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves63 min
Apr 10, 12:11 AM CDTTornado WarningMAFBrewster, Pecos34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.